iStock/Thinkstock(ATLANTA) — A record number of emergency calls related to synthetic marijuana were reported this year as authorities continue to grapple with the drug sometimes called “spice.”
Calls to poison control centers related to synthetic marijuana have risen a whopping 229% compared to the same time last year, according to a report released Thursday by the U.S. Centers for Disease Control and Prevention.
Between January and May of this year, 3,572 calls were made to poison control centers related to synthetic marijuana use, up from 1,085 the previous year, the report showed. About 80 percent of those who needed help where men and the median age was around 26, according to the CDC.
Some of the worst reactions included agitation, tachycardia — which is an increased heart rate — drowsiness and vomiting. More than 11 percent of the callers had a major reaction that was potentially life-threatening, disabling or disfiguring, according to the CDC.
Dr. Chris Hoyte, assistant professor of emergency medicine and medical toxicology at University of Colorado School of Medicine who was not involved in the CDC study, said he’s not surprised by the report.
“The high people get off of them is different,” Hoyte told ABC News. “There’s no quality control.”
While doctors know how THC — the psychoactive compound in marijuana — will likely affect the body, Hoyte said people can have different reactions to the synthetic version due in part to contaminants.
Hoyte said he’s heard of opioids, heavy metals and prescription drugs being used in various kinds of synthetic marijuana. Those making the drugs often take pure THC and make small changes so that technically the drug is slightly different and therefore no longer officially illegal. As a result of contaminated or poorly created drugs, some patients have gone into renal failure had heart attacks or seizures after using the drugs, Hoyte said.
“You don’t know what you’re getting,” he said. “People they come in agitated [or] really, really sleepy, where they have to be intubated or put on a mechanical ventilator.”
Copyright © 2015, ABC Radio. All rights reserved.Read More →